Skip to main content

Approximation Algorithm for Vertex Cover with Multiple Covering Constraints


We consider the vertex cover problem with multiple coverage constraints in hypergraphs. In this problem, we are given a hypergraph \(G=(V,E)\) with a maximum edge size f, a cost function \(w: V\rightarrow {\mathbb {Z}}^+\), and edge subsets \(P_1,P_2,\ldots ,P_r\) of E along with covering requirements \(k_1,k_2,\ldots ,k_r\) for each subset. The objective is to find a minimum cost subset S of V such that, for each edge subset \(P_i\), at least \(k_i\) edges of it are covered by S. This problem is a basic yet general form of classical vertex cover problem and the edge-partitioned vertex cover problem considered by Bera et al. We present a primal-dual algorithm yielding an \(\left( f \cdot H_r + H_r\right) \)-approximation for this problem, where \(H_r\) is the \(r^{th}\) harmonic number. This improves over the previous ratio of \((3cf\log r)\), where c is a large constant used to ensure a low failure probability for Monte-Carlo randomized algorithms. Compared to the previous result, our algorithm is deterministic and pure combinatorial, meaning that no Ellipsoid solver is required for this basic problem. Our result can be seen as a novel reinterpretation of a few classical tight results using the language of LP primal-duality.

This is a preview of subscription content, access via your institution.

Fig. 1
Fig. 2


  1. Without loss of generality, we assume that \(k_i \le |P_i|\) for all \(1\le i\le r\).


  1. Bar-Yehuda, R.: Using homogeneous weights for approximating the partial cover problem. J. Algorithms 39(2), 137–144 (2001)

    Article  MathSciNet  Google Scholar 

  2. Bera, S.K., Gupta, S., Kumar, A., Roy, S.: Approximation algorithms for the partition vertex cover problem. Theor. Comput. Sci. 555, 2–8 (2014)

    Article  MathSciNet  Google Scholar 

  3. Bshouty, N. H., Burroughs, L.: Massaging a linear programming solution to give a 2-approximation for a generalization of the vertex cover problem. In In Proceedings of the 15th Annual Symposium on Theoretical Aspects of Computer Science, pages 298–308. Springer, 1998

  4. Chuzhoy, J.: Covering problems with hard capacities. SIAM J. Comput. 36(2), 498–515 (2006)

    Article  MathSciNet  Google Scholar 

  5. Fujito, T.: On approximation of the submodular set cover problem. Oper. Res. Lett. 25(4), 169–174 (1999)

    Article  MathSciNet  Google Scholar 

  6. Gandhi, R., Khuller, S., Srinivasan, A.: Approximation algorithms for partial covering problems. J. Algorithms 53(1), 55–84 (2004)

    Article  MathSciNet  Google Scholar 

  7. Hochbaum, D. S.: The t-vertex cover problem: Extending the half integrality framework with budget constraints. In Approximation Algorithms for Combinatorial Optimization, International Workshop APPROX’98, Aalborg, Denmark, July 18-19, 1998, Proceedings, volume 1444, pages 111–122. Springer, 1998

  8. Khot, S., Regev, O.: Vertex cover might be hard to approximate to within 2-epsilon. J. Comput. Syst. Sci. 74(3), 335–349 (2008)

    Article  Google Scholar 

  9. Mestre, J.: A primal-dual approximation algorithm for partial vertex cover: making educated guesses. Algorithmica 55(1), 227–239 (2009)

    Article  MathSciNet  Google Scholar 

  10. Vazirani, V.: Approximation Algorithms. Springer, Berlin, Heidelberg (2001)

    MATH  Google Scholar 

  11. Wolsey, L.A.: An analysis of the greedy algorithm for the submodular set covering problem. Combinatorica 2(4), 385–393 (1982)

    Article  MathSciNet  Google Scholar 

Download references

Author information

Authors and Affiliations


Corresponding author

Correspondence to Mong-Jen Kao.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

A preliminary version of this work appeared in the 29th International Symposium on Algorithms and Computation (ISAAC 2018), Yilan, Taiwan.

This work is supported in part by Ministry of Science and Technology (MOST), Taiwan, under Grants MOST107-2218-E-A49-001-MY3 and MOST108-2221-E-A49-001-MY3.

Rights and permissions

Reprints and Permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Hung, E., Kao, MJ. Approximation Algorithm for Vertex Cover with Multiple Covering Constraints. Algorithmica 84, 1–12 (2022).

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: